Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 27, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 1, 2017, 1:06 PM CST for Marion County, Alabama. It was in force for 24 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 1, 2017, 1:06 PM CST (19:06 UTC)
- Expired
- Mar 1, 2017, 1:30 PM CST
- In force
- 24 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Marion County, AL
The radar
The Columbus AFB radar (KGWX), 70 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 1, 1:13 PM CST | HAIL 1 | 1 Sw Bear Creek, AL | REPORT OF QUARTER-SIZED HAIL ALONG AL241 NEAR BEAR CREEK. |
| Mar 1, 1:13 PM CST | HAIL 1 | Bear Creek, AL | DIME- TO QUARTER-SIZED HAIL REPORTED IN BEAR CREEK. |
| Mar 1, 1:23 PM CST | TSTM WND DMG | 1 Wsw Bear Creek, AL | TREE REPORTED DOWN ACROSS AL241. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 1, 11:48 AM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 246 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 549 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 290 m²/s²
- 0-3 km storm-relative helicity
- 372 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.3
The text
As transmitted.
293
WUUS54 KBMX 011906
SVRBMX
ALC093-011930-
/O.NEW.KBMX.SV.W.0027.170301T1906Z-170301T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
106 PM CST WED MAR 1 2017
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Northeastern Marion County in northwestern Alabama...
* Until 130 PM CST
* At 105 PM CST, a severe thunderstorm was located over Hackleburg,
or 11 miles northeast of Hamilton, moving east at 55 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Hackleburg, Bear Creek, Pigeye, Tessner and Upper Bear Creek
Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 600 PM CST for northwestern
Alabama.
LAT...LON 3431 8764 3430 8763 3426 8764 3419 8789
3431 8795
TIME...MOT...LOC 1905Z 256DEG 48KT 3425 8783
HAIL...1.00IN
WIND...<50MPH
$$
17/KLAWS1 follow-up statement
322
WWUS54 KBMX 011916
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
116 PM CST WED MAR 1 2017
ALC093-011930-
/O.CON.KBMX.SV.W.0027.000000T0000Z-170301T1930Z/
Marion AL-
116 PM CST WED MAR 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CST
FOR NORTHEASTERN MARION COUNTY...
At 115 PM CST, a severe thunderstorm was located near Haleyville,
moving east at 55 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Bear Creek and Upper Bear Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 600 PM CST for northwestern
Alabama.
LAT...LON 3431 8764 3430 8763 3426 8764 3422 8777
3431 8781
TIME...MOT...LOC 1915Z 256DEG 48KT 3428 8767
HAIL...1.00IN
WIND...<50MPH
$$
17/KLAWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 11:31 AM CST, 1 hour 35 minutes earlier.
Area forecast discussion, Mar 1, 11:31 AM CST, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1131 AM CST Wed Mar 1 2017 .UPDATE... For 18Z Aviation. && .SHORT TERM... Today and Tonight. A surface low currently over southern Wisconsin lifts northeastward through the Great Lakes through the day. At 3am, the associated cold front is draped through central Missouri southwestward into northern Texas. This cold front will move into Central AL this afternoon, sparking a chance for thunderstorms across the area. Although the better upper-level dynamics remain to our north, 0-6km bulk shear values is expect to be 50-60kts, which will support sustained updrafts in storms. This, along with surface based instability around 1000-1500 J/kg gives the potential for some stronger storms along the front. A fairly strong low level jet is in place this morning, but shifts north and east before the front makes it into the area. So while there's more low-level directional shear in the pre-storm environment, by the time the lifting mechanism arrives for storm development, the environmental shear is more unidirectional in nature. This will limit the tornado potential across Central AL. Have kept the risk areas similar to previous forecast with the better chances in the northern most counties where low-level directional shear is backed a little more, presenting a better chance for storms to produce damaging winds and possibly a tornado. For timing, the trends in the CAMS have been moving towards the faster solutions. Initially, the ARW was the fastest with the NMM and HRRR being slower. The latest HRRR has come more in line with the ARW. The NAM is still much slower than the CAMs, adding some uncertainty in the exact timing of frontal passage. For now, I have sped up the timing in our northwestern counties, arriving as early as 11am - 3pm. The front moves from the northwest to the southeast across Central AL, slowing slightly. By 10pm, the front has moved southeast of the area, ending the rain and thunderstorm chances. Behind the front, expect breezy north winds with lows Wednesday night dropping into the 40s. 25/Owen .LONG TERM... Thursday through Tuesday. A large dome of high pressure will build across Central Conus on Thursday behind the front with decent cold air advection/northerly flow around it into Alabama. This will be reinforced by northwest flow aloft to help bring some Canadian air down into Conus Thursday. With that said, we can expect lows in the 30s for both Thursday and Friday nights. Some areas will likely dip below freezing on Friday night as the large 1032-1037 mb surface ridge slowly shifts into the eastern 1/3 of Conus. Guidance continues to moderate our airmass starting Saturday as the surface ridge moves to the Atlantic Seaboard by Saturday night. Cold air advection gets cut off and the flow turns back around to receive warmer moist air off of the gulf. Sunday looks to be our transition day with milder temperatures and slowly rising dew points as southerly winds return. Low rain chance return by Sunday night in the northwest with rain chances increasing on Monday into Tuesday as another front approaches. I remain with only 30-40 % chance pops for this next system as there are still some disagreements in solutions on timing. The front may be through by early Tuesday but will leave in some low pops for Tuesday/Tuesday evening with it being far out and only a low confidence on timing overall. Will refine with future runs. 08 && .AVIATION... 18Z TAF Discussion. A cold front will approach the area from the northwest this afternoon and will result in windy conditions at times from the south and southwest with increasing coverage of shower and thunderstorm activity. Expect windy conditions to persist after FROPA as a northwest wind develops. CIG's will gradually improve overnight with VFR conditions expected on Thursday. 05 && .FIRE WEATHER... A moist southerly flow will prevail today in advance of a strong cold front, and a pre-frontal band of showers and thunderstorms is expected to track across Central Alabama this afternoon and evening. A few of these thunderstorms could become strong to severe. Much cooler and drier conditions are expected for Thursday and Friday. However, with 20 foot winds expected to remain well below 15 mph and KBDI values all below 200. There are no fire weather concerns. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 73 40 58 34 56 / 90 20 0 0 0 Anniston 76 42 59 35 58 / 90 50 0 0 0 Birmingham 76 42 60 36 58 / 90 20 0 0 0 Tuscaloosa 78 41 62 37 61 / 90 10 0 0 0 Calera 77 42 61 37 60 / 90 30 0 0 0 Auburn 76 46 61 37 61 / 70 80 0 0 0 Montgomery 81 49 64 39 64 / 80 80 0 0 0 Troy 79 49 63 37 64 / 50 80 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Mar 1, 10:41 AM CST, 2 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1041 AM CST Wed Mar 1 2017 ALZ011>015-017>050-021945- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1041 AM CST Wed Mar 1 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...This Afternoon and Tonight. Severe thunderstorms will be likely between 12 Noon and 10 PM today as a cold front moves through the region. There is an elevated threat of damaging winds along and north of a line from Geiger, to Thorsby, to Wedowee, where isolated tornadoes and large hail will also be possible. For the rest of Central Alabama, there will be a limited threat of damaging winds and hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will be likely this afternoon and evening.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 2:07 PM CST | Severe Thunderstorm Warning | BMX | Fayette, Lamar | 38 min |
| Mar 1, 2:09 PM CST | Special Weather Statement | BMX | Winston | 51 min |
| Mar 1, 2:15 PM CST | Severe Thunderstorm Warning | BMX | Walker, Winston | 45 min |
| Mar 1, 2:37 PM CST | Severe Thunderstorm Warning | BMX | Fayette, Walker | 53 min |
| Mar 1, 2:55 PM CST | Severe Thunderstorm Warning | BMX | Blount | 23 min |
| Mar 1, 3:22 PM CST | Special Weather Statement | BMX | Jefferson | 53 min |
| Mar 1, 3:28 PM CST | Severe Thunderstorm Warning | BMX | Jefferson | 47 min |
| Mar 1, 3:29 PM CST | Severe Thunderstorm Warning | BMX | Hale | 31 min |
| Mar 1, 3:44 PM CST | Severe Thunderstorm Warning | BMX | Bibb | 46 min |
| Mar 1, 3:48 PM CST | Special Weather Statement | BMX | Jefferson | 42 min |
| Mar 1, 3:55 PM CST | Severe Thunderstorm Warning | BMX | Greene, Sumter | 34 min |
| Mar 1, 4:00 PM CST | Special Weather Statement | BMX | St. Clair | 45 min |
| Mar 1, 4:04 PM CST | Special Weather Statement | BMX | Sumter | 56 min |
| Mar 1, 4:12 PM CST | Severe Thunderstorm Warning | BMX | Hale | 48 min |
| Mar 1, 4:18 PM CST | Severe Thunderstorm Warning | BMX | Calhoun, St. Clair | 57 min |
| Mar 1, 4:21 PM CST | Severe Thunderstorm Warning | BMX | Chilton | 42 min |
| Mar 1, 4:31 PM CST | Special Weather Statement | BMX | Shelby | 29 min |
| Mar 1, 4:42 PM CST | Severe Thunderstorm Warning | BMX | Perry | 37 min |
| Mar 1, 4:49 PM CST | Severe Thunderstorm Warning | BMX | Coosa | 56 min |
| Mar 1, 5:02 PM CST | Severe Thunderstorm Warning | BMX | Cleburne | 28 min |
| Mar 1, 5:51 PM CST | Severe Thunderstorm Warning | BMX | Tallapoosa | 24 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.